Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 18, NWS Seattle, WA

November 24, 2016San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 24, 2016, 10:12 PM PST for San Juan County, Washington. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2016, 10:12 PM PST (06:12 UTC)
Expired
Nov 25, 2016, 4:00 AM PST
In force
6 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 6.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2016-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2016-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS76 KSEW 250612
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1012 PM PST THU NOV 24 2016

WAZ001-503-510-251200-
/O.NEW.KSEW.WI.Y.0018.161125T0612Z-161125T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-ADMIRALTY INLET AREA-
1012 PM PST THU NOV 24 2016

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 4 AM PST FRIDAY. 

* TIMING...WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH THROUGH AROUND
  4 AM FRIDAY MORNING.

* WINDS...SOUTHEAST WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH, WITH
  THE HIGHEST WINDS GENERALLY NEAR SHORELINE AREAS. 

* IMPACTS...WIND THIS STRONG CAN BREAK TREE LIMBS THAT FALL ONTO
  ROADS...VEHICLES...AND ROOFTOPS. ISOLATED POWER OUTAGES ARE
  POSSIBLE. KEEP IN MIND THAT FALLING LIMBS AND TREES CAN CAUSE
  SERIOUS INJURY OR DEATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 24, 9:04 PM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 24, 9:04 PM PST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
904 PM PST Thu Nov 24 2016

.SYNOPSIS...Rain and heavy mountain snow will continue across
Western Washington tonight. There will be a break in the weather
Friday, with an upper trough bringing more rain and mountain snow
late Friday night and Saturday. After another break on Sunday, a
generally wet pattern will resume Sunday night and continue
through midweek.

&&

.SHORT TERM...A small occluded frontal system is moving into the
forecast area from the southwest this evening, immediately on the
heels of the system that's been affecting the area since Wednesday
evening. Satellite imagery shows low center near 46N/126W at 8 pm,
which is about 100 nm west of Astoria. Widespread rain -- locally
moderate to heavy -- continue at the coast, Olympics, and
interior lowlands at 9 pm. Winds are picking up ahead of the
system as well, with breezy to locally windy conditions at 9 pm.

During the past 24 hours, 2 to 3 inches of rain has fallen at the
coast, with generally 1 to 3 inches across the interior lowlands.
In the Olympics, 2.5 to locally more than 5 inches of
precipitation has fallen. In the Cascades, amounts of 1.5 to 2.5
inches are common; the snow level has been near 3000 ft with
snowfall of 4 to 10 inches. However, Mt Baker appears to have
around 2 ft of new snow.

The small occlusion will bring rain and windy conditions as it
moves through Western Washington tonight, with more snow in the
mountains at 3000 ft and higher. The winter storm warning remains
in effect for the mountains until 4 am Friday. The surface low
will move northeast, probably moving across the north interior of
Western Washington -- near the San Juans -- just after midnight.
The GFS seems to have the best handle on this, with a surface low
near 999 mb, but it appears to be a few hours too fast with the
low. The GFS has backed off considerably on the strength of the
winds, showing the south-to- north pressure difference across
Western Washington peaking near 9 mb -- as opposed to the 13 mb it
showed last evening at this time. So a forecast for breezy to
windy weather tonight, but remaining below high wind or probably
even advisory level, looks good for tonight.

Western Washington will be between weather systems on Friday, and
it should be a dry or nearly dry day for the lowlands and the
mountains. There is a chance of showers in the forecast, but any
precipitation that does occur will be light -- amounting to
generally less than a tenth inch of rain in the lowlands or one
inch of snow in the mountains.

The next frontal system will move into Western Washington from the
south-southwest late Friday night, exiting the area during the day
Saturday. Once again the models are showing a big difference with
regard to surface development, with the 00Z Friday run of the GFS
showing a 995 mb low moving northeast across the north interior
early Saturday morning. Our forecast does not account for this
solution, but it looks like an outlier at this point.

Showers will follow the front Saturday afternoon and decrease
Saturday night. It should bring another quarter to half inch of
rain to the lowlands, with roughly a half inch to inch of
precipitation in the mountains. The snow level will be around 3500
ft, with probably 4 to 8 inches in the mountains above that
elevation; as it looks now, Snoqualmie Pass probably will get
rain on Saturday but little if any snow. Sunday will another
relatively dry day between systems. McDonnal

.LONG TERM...Here is the long term section from the afternoon
forecast discussion -- Showers will linger into Monday with NW flow
aloft...mainly impacting the Cascades. We may see another break as
we move into Tuesday as another ridge moves in. But the pattern
quickly turns wet and showery Tuesday night and Wednesday as a
trough kicks the ridge inland. High pressure may bring another
break in the weather toward the end of next week. 33

&&

.AVIATION...A front will move through Western Washington tonight with
rain turning to showers. The front is just off the coast at 9pm. The
air is moist and stable with rain and will turn unstable as the
precip turns over to showers overnight.

KSEA...A breezy south wind will develop as a low pressure system and
front move through the area later this evening. The rain will turn
to scattered showers overnight.

&&

.MARINE...At 9pm a low was moving through the coastal waters and the
wind will shift and increase quickly as the low goes by. Smith
Island has gale force winds this evening so a gale warning was issued
for the east entrance to the Strait of Juan de Fuca. The front
that has been stalled over Western Washington will finally head
inland overnight--but a large low pressure area will still be overthe
region into the weekend.

Weaker systems will affect the area Friday through the weekend.
The best chance of small craft advisory conditions will be over
the coastal waters and at the west entrance to the Strait of Juan
de Fuca.

A vigorous frontal system will move through the area from the
northwest Sunday night. Seas will possibly build to 15 to 20 feet
behind this front as northwesterly winds increase to 30 knots from
the coastal waters to the waters off of Vancouver Island. &&

.HYDROLOGY...Heavy rain over the southeast part of the Olympic
Mountains drove the Skokomish River near Potlatch above flood
stage around 7 am this morning, and it was near its crest at 17.5
ft this evening. The river should remain nearly steady tonight,
then recede slowly Friday and fall below flood stage late Friday
or Friday night. A flood warning remains in effect. Additional
precipitation Friday night and Saturday probably won't be heavy
enough to renew flooding.

Elsewhere, flooding is not expected during the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 4 AM PST Friday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties-Olympics.

PZ...Small Craft Advisory for rough bar until 3 AM PST Saturday for
     Grays Harbor Bar.

     Small Craft Advisory until 3 AM PST Saturday for Central U.S.
     Waters Strait Of Juan De Fuca-Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 6 AM PST Friday for Admiralty Inlet-
     Northern Inland Waters Including The San Juan Islands-Puget
     Sound and Hood Canal.

     Gale Warning until 3 AM PST Friday for East Entrance U.S. Waters
     Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 8:54 PM PSTGale WarningSEW6 hr
Nov 24, 8:54 PM PSTSmall Craft AdvisorySEW6 hr
Nov 25, 6:19 AM PSTRiver Flood WarningSEWThurston24 hr
Nov 25, 7:30 AM PSTFlood WatchSEWGrays Harbor, Lewis, Thurston30 hr
Nov 25, 9:29 AM PSTWinter Storm WarningSEW27 hr
Nov 25, 9:29 AM PSTWinter Weather AdvisorySEW27 hr
Nov 25, 12:02 PM PSTRiver Flood WarningSEWThurston43 hr

Nearby

Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.